Analysis of data from the PEGASUS-TIMI 54 trial showed high rates of treatment discontinuation due to adverse events such as bleeding and dyspnea, with the highest rate occurring in the first year of treatment. Patients who stuck with treatment experienced a reduction in cardiovascular death, myocardial infarction, and stroke.
If a medication has proven to be effective for cardiovascular conditions, why would people stop taking it even though the adverse effects are commonly mild? Let’s investigate.
Ticagrelor (marketed under the name Brilinta) is a blood thinner used to reduce cardiovascular events and death. Although research has deemed the drug as effective, the discontinuation rate is rather high. Marc P. Bonaca, MD, MPH, from University Hospitals Health System, and colleagues set out to uncover why in the PEGASUS-TIMI 54 trial. The detailed findings were unveiled at the American Heart Association 2015 Scientific Sessions (AHA 2015) in Orlando, Florida.
Enrollment for the study began in 2010, therefore very few patients (Ë‚ 1%) had been treated with ticagrelor since it was approved by the US Food and Drug Administration (FDA) not too long before. So most of the patients tested in the analysis were being newly initiated into the treatment. The researchers focused on the rates, reasons, and timing behind the discontinuation rate.
The participants were stable outpatients with prior myocardial infarction. They were randomly assigned to either receive ticagrelor 90 mg, ticagrelor 60 mg, or a placebo for three years. Premature discontinuation at three years was higher in those who were ticagrelor-naïve (32%) when compared to placebo (21%). Adverse events drove discontinuation in all three groups and dropout rates measured in at 18%, 12%, and 9%, respectively, Bonaca explained.
Incidences of any sort of adverse event took place in 90 mg ticagrelor patients (19%), 60 mg ticagrelor patients (16.4%), and placebo patients (8.9%). The two most common adverse events were bleeding (occurring in 7.9%, 6.2%, and 1.5%, respectively) and dyspnea (occurring in 6.6%, 4.8%, and 0.8%, respectively).
Most discontinuations took place within the first year and occurred most often in patients taking 90 mg ticagrelor. To break it down, discontinuation due to bleeding took place early in the 90 mg, 60 mg, and placebo groups with a median of 86, 156, and 344 days, respectively. Dyspnea dropouts happened much quicker with 8, 11, and 53 days, respectively.
Although the adverse events are not life-threatening, they were still driving factors for dropout rates. The overwhelming majority of those with dyspnea had non-serious cases (95%) and more patients reported their symptoms as mild or moderate (80%) instead of severe. Most of the bleeding cases had medical attention and the next most prominent cases were minimal.
The findings suggest that clinicians may need to gear more towards personalized therapies. They also present some questions: Should ticagrelor doses be lower than 60 mg? Would that improve dyspnea? Stay tuned, because it appears that this analysis will continue considering such questions.